Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 134, NWS Lubbock, TX

May 24, 20214 counties in Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 24, 2021, 7:28 PM CDT for 4 counties in Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2021, 7:28 PM CDT (00:28 UTC)
Expired
May 24, 2021, 8:30 PM CDT
In force
62 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Castro County, TX, Hale County, TX, Lamb County, TX, Swisher County, TX

The radar

The Lubbock radar (KLBB), 71 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 3:57 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.5 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2021-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 507 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2021-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
507 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
2330 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.5

Open this sounding in Storm Lab

The text

As transmitted.

954 
WUUS54 KLUB 250028
SVRLUB
TXC069-189-279-437-250130-
/O.NEW.KLUB.SV.W.0134.210525T0028Z-210525T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
728 PM CDT Mon May 24 2021

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Hale County in northwestern Texas...
  Eastern Castro County in the Panhandle of Texas...
  Swisher County in the Panhandle of Texas...
  Lamb County in northwestern Texas...

* Until 830 PM CDT.

* At 728 PM CDT, a cluster of severe thunderstorms were located 6 
  miles south of Earth to near Tulia, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Plainview, Tulia, Hale Center, Olton, Hart, Earth, Sudan, Amherst,
  Kress, Cotton Center, Fieldton, Spade, Claytonville, Halfway,
  Mackenzie Reservoir, Seth Ward, Nazareth, Edmonson and Springlake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3458 10147 3440 10147 3431 10155 3431 10157
      3429 10157 3383 10198 3382 10211 3409 10260
      3467 10218
TIME...MOT...LOC 0028Z 211DEG 13KT 3413 10241 

HAIL...1.00IN
WIND...60MPH
 
$$

WCI
3 follow-up statements
108 
WWUS54 KLUB 250047
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
747 PM CDT Mon May 24 2021

TXC069-189-279-437-250130-
/O.CON.KLUB.SV.W.0134.000000T0000Z-210525T0130Z/
Hale TX-Castro TX-Swisher TX-Lamb TX-
747 PM CDT Mon May 24 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR HALE...EASTERN CASTRO...SWISHER AND NORTHERN LAMB COUNTIES...

At 747 PM CDT, a severe thunderstorm was located near Earth, moving
northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Plainview, Tulia, Hale Center, Olton, Hart, Earth, Kress, Cotton
Center, Fieldton, Spade, Claytonville, Halfway, Mackenzie Reservoir,
Seth Ward, Nazareth, Edmonson and Springlake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3458 10147 3440 10147 3431 10155 3431 10157
      3429 10157 3383 10198 3389 10211 3414 10257
      3467 10218
TIME...MOT...LOC 0047Z 211DEG 13KT 3419 10237 

HAIL...1.00IN
WIND...60MPH
 
$$

WCI
592 
WWUS54 KLUB 250115
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
815 PM CDT Mon May 24 2021

TXC069-189-279-437-250130-
/O.CON.KLUB.SV.W.0134.000000T0000Z-210525T0130Z/
Hale TX-Castro TX-Swisher TX-Lamb TX-
815 PM CDT Mon May 24 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHWESTERN HALE...SOUTHEASTERN CASTRO...SOUTHERN SWISHER AND
NORTHERN LAMB COUNTIES...

At 814 PM CDT, a severe thunderstorm was located 4 miles east of
Olton, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Plainview, Tulia, Hale Center, Olton, Hart, Earth, Kress, Cotton
Center, Fieldton, Spade, Claytonville, Halfway, Mackenzie Reservoir,
Seth Ward, Edmonson and Springlake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3458 10147 3440 10147 3431 10155 3431 10157
      3429 10157 3390 10192 3390 10202 3393 10218
      3406 10243 3422 10251 3430 10245 3440 10238
      3445 10219 3451 10192 3460 10164
TIME...MOT...LOC 0114Z 216DEG 12KT 3417 10206 

HAIL...1.00IN
WIND...60MPH
 
$$

WCI
373 
WWUS54 KLUB 250125
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
825 PM CDT Mon May 24 2021

TXC069-189-279-437-250133-
/O.EXP.KLUB.SV.W.0134.000000T0000Z-210525T0130Z/
Hale TX-Castro TX-Swisher TX-Lamb TX-
825 PM CDT Mon May 24 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HALE...
SOUTHEASTERN CASTRO...SOUTHERN SWISHER AND NORTHERN LAMB COUNTIES
WILL EXPIRE AT 830 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of and northwestern Texas.

LAT...LON 3458 10147 3440 10147 3431 10155 3431 10157
      3429 10157 3390 10192 3390 10202 3393 10218
      3406 10243 3422 10251 3430 10245 3440 10238
      3445 10219 3451 10192 3460 10164
TIME...MOT...LOC 0123Z 211DEG 13KT 3418 10206 

$$

WCI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:42 PM CDT, 46 minutes earlier.

Area forecast discussion, May 24, 6:42 PM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
642 PM CDT Mon May 24 2021

.AVIATION...
Scattered strong to severe thunderstorms have developed just west
of KLBB and KPVW with activity slowly edging to the east,
expected to pass over both these airports still between about 01Z
and 04Z this evening. Storms should reach KCDS slightly later,
between about 03Z and 06Z tonight. Hail will accompany the
stronger storms as well as locally strong and variable outflow
wind gusts. The airmass is also very moist and storm cloud bases
likely to drop near or into MVFR heights while visibilities from
locally heavy rain also will be in the MVFR range and possibly
briefly lower. Storms should clear to the east of the area by
early Tuesday and lower atmosphere will be recently overturned and
low level wind flow quite disrupted. But airmass will remain very
moist in the lower levels and as south to southeasterly flow
redevelops very well may lead to areas of MVFR ceilings by
daybreak Tuesday, as has become the norm in the past couple weeks.
Any lower clouds likely to lift and mix by midday Tuesday leading
to VFR with a scattered afternoon cloud base. Preliminary
coverage of thunderstorms late Tuesday likely to be less than
today. RMcQueen

&&

.PREV DISCUSSION... /issued 241 PM CDT Mon May 24 2021/

SHORT TERM...
An active weather period is expected this evening and tonight as
thunderstorms, some severe, are projected to impact much of the CWA.
Synoptically, the area remains situated between an upper low
centered over Saskatchewan and an upper ridge over the Tennessee
Valley. Consequently, southwesterly flow is present above 700 mb,
with southeasterly low level flow courtesy of a weak lee cyclone to
our west and broad surface high pressure to our east over the Deep
South. The dryline is currently positioned over eastern NM, with
southwesterly surface winds behind it. An impressive reservoir of
moisture has built up in the low levels east of the dryline thanks
to several days of southeasterly surface flow and persistent
moisture advection. West Texas Mesonet observations place surface
dewpoints in the low to mid 60s across much of the region this
afternoon. 12z PWATs of 1.03" and 0.87" were sampled at MAF and AMA,
respectively, this morning, and are expected to increase this
afternoon. FWD sampled a PWAT of 1.80" at 12z, indicating the deep
moisture present in our vicinity. Analysis of water vapor imagery
depicts respectable moisture wrapping around the western edge of the
upper ridge, with a shortwave and associated lift visible rotating
through the higher terrain of northern Mexico.

Skies have cleared along and west of I-27/US-87, and temperatures
have already warmed into the low 80s. Forecast soundings for this
afternoon depict a very unstable atmosphere, with upwards of 2000
J/kg of CAPE nearly universal in our region. SPC mesoanalysis even
shows an area of >3000 J/kg CAPE edging into our southern counties
where heating and moisture have been most robust thus far. Another
notable feature about this setup is that there is very little
convective inhibition present. However, upper level flow remains
weak in magnitude overall, with 0-6 km shear barely reaching 25 kt.
Nevertheless, given the deep moisture in place combined with the
approaching upper level energy, the environment is still highly
supportive of severe thunderstorms over the CWA this evening and
tonight.

Late this afternoon, convection is expected to fire in eastern NM in
the vicinity of the dryline where surface convergence magnitudes are
largest. These storms may initially be discrete in nature, and given
the ample instability, severe hail is possible across the western
South Plains and southwest Panhandle late this afternoon. With time,
this activity is expected to merge into a more coherent line and
propagate eastward, becoming more cold-pool driven as it progresses
through the central South Plains late this evening and into the
Rolling Plains tonight. The threat for significant damaging wind
gusts near 70 mph will exist with these storms, along with heavy
rainfall and the potential for flooding given the current moisture
levels. Storms will exit the area to the east early Tuesday morning.

West Texas will remain under southwesterly flow aloft on Tuesday,
with weak embedded impulses transiting overhead. At the surface, the
dryline is expected to mix further east, with southeasterly winds
and dewpoints in the upper 50s to low 60s persisting east of the
dryline. This sets the stage for another day of possible convection
and severe weather in the vicinity of the dryline, though the
details will be highly dependent on the evolution of the overnight
convection. /DWK

LONG TERM...
Overall things continue to look active through the next week with
convective chances possible most days. Convection should be pushing
to the east of the FA by early tomorrow evening as upper riding
moves overhead. This will be followed by southwesterly flow aloft
Wednesday. Some convection is possible Wednesday afternoon and
evening as the upper flow remains divergent, but the main limiting
factor will be an overall lack of surface forcing as the dryline
remains mostly to our west. Despite this some convection will still
be possible especially if there are any remnant surface boundaries
across the FA. By Thursday a weak front associated with an upper
level shortwave moving across the northern CONUS will approach the
region by likely not make it (mostly) through. The front will likely
aid in developing convection across the region by Thursday evening.
Another spot for convective development Thursday will be a dryline
across the western half of the FA. Models begin to diverge with the
upper pattern by Friday with the GFS keeping things mostly quiet
under an upper ridge and with the ECMWF keeping mostly zonal flow
with some embedded shortwaves producing convection. By Saturday both
models have an upper ridge over the region with dryline convection
pushing through Saturday evening/night.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/05
Hazardous weather outlook, May 24, 11:16 AM CDT, 8 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1116 AM CDT Mon May 24 2021

TXZ021>044-251630-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1116 AM CDT Mon May 24 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Widespread thunderstorms are expected to develop late this
afternoon across the western South Plains and southwest Texas
Panhandle. These storms will then move eastward, affecting the
central and eastern South Plains and Rolling Plains this evening and
tonight.

This afternoon, storms may be severe with hail up to ping pong ball
size and wind gusts to 65 mph. Later tonight, storms may also be
severe with hail up to one inch in diameter and wind gusts to 70 mph.
Heavy rainfall is likely and will likely lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

From Tuesday through Sunday, thunderstorms will be possible every
afternoon and evening. These storms may be severe, with heavy rain
and flooding also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon through tonight.

In the hours before

Local storm report, May 24, 6:10 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
610 PM CDT MON MAY 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             4 SSW WHITHARRAL        33.68N 102.36W
05/24/2021  E1.75 INCH       HOCKLEY            TX   NWS EMPLOYEE

            SPARSE GOLF BALL SIZED HAIL REPORTED BY OFF-DUTY NWS
            EMPLOYEE.

&&

EVENT NUMBER LUB2100341

DWK
Local storm report, May 24, 6:54 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
654 PM CDT MON MAY 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             1 E LEVELLAND           33.58N 102.35W
05/24/2021  M1.00 INCH       HOCKLEY            TX   EMERGENCY MNGR

&&

EVENT NUMBER LUB2100342

MLP

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:30 PM CDTSevere Thunderstorm WarningLUBCochran, Hockley45 min
May 24, 7:40 PM CDTAreal Flood AdvisoryLUBCastro, Hale, Lamb, Lubbock, Swisher110 min
May 24, 8:42 PM CDTSevere Thunderstorm WarningLUBGarza, Kent63 min
May 24, 8:53 PM CDTSpecial Weather StatementLUBLubbock52 min
May 24, 9:09 PM CDTSevere Thunderstorm WarningLUBFloyd, Hale42 min
May 24, 9:20 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Garza, Kent55 min
May 24, 9:38 PM CDTAreal Flood AdvisoryLUBHale, Lubbock82 min
May 24, 10:01 PM CDTSpecial Weather StatementLUBLubbock29 min
May 24, 10:03 PM CDTSpecial Weather StatementLUBFloyd, Hall, Motley27 min
May 24, 10:12 PM CDTSpecial Weather StatementLUBCrosby, Dickens18 min
May 24, 10:21 PM CDTAreal Flood AdvisoryLUBCrosby, Dickens, Floyd, Motley114 min
May 24, 10:26 PM CDTSpecial Weather StatementLUBCrosby, Dickens, Motley34 min
May 24, 10:55 PM CDTSpecial Weather StatementLUBCottle, Crosby, Dickens, Garza, King50 min
May 24, 10:58 PM CDTAreal Flood AdvisoryLUBHockley, Lubbock3 hr
May 24, 11:38 PM CDTSpecial Weather StatementLUBLubbock37 min
May 24, 11:56 PM CDTAreal Flood AdvisoryLUBChildress, Cottle, Dickens, Hall, King, Motley109 min
May 25, 12:26 AM CDTFlash Flood WarningLUBLubbock94 min
May 25, 12:51 AM CDTSevere Thunderstorm WarningLUBBailey, Castro, Lamb, Parmer39 min
May 25, 3:10 AM CDTAreal Flood WarningLUBLubbock17 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.